Alert archive / Montana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 38, NWS Great Falls, MT

July 7, 2020Fergus County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jul 7, 2020, 3:44 PM MDT for Fergus County, Montana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2020, 3:44 PM MDT (21:44 UTC)
Expired
Jul 7, 2020, 4:30 PM MDT
In force
46 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Fergus County, MT

The radar

The Billings radar (KBLX), 164 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 1:14 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2020-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 632 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2020-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
632 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
1637 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:44 PM MDT, 1 hour earlier.

Area forecast discussion, Jul 7, 2:44 PM MDT, 1 hour before
Area Forecast Discussion
National Weather Service Great Falls MT
244 PM MDT Tue Jul 7 2020

.SYNOPSIS...
Thunderstorms will exit Central MT this evening, as cooler air
moves into the region for Wednesday. A warming trend is expected
from Thursday into the weekend, with afternoon temperatures
averaging about 5 to 10 degrees above normal on Saturday. The next
chance for storms is on Friday, as a quick moving upper level
disturbance moves through the region.

&&

.DISCUSSION...
Tonight through Thursday...Severe storms continue to push eastward
through the region. The main threat will be large hail and
damaging winds. An isolated tornado, mainly east of a line from
Havre to Stanford would be possible. Most severe storms should
exit our region by 7 PM or so. It turns a bit cooler on Wednesday,
but warmer air returns on Thursday.

Friday through Tuesday...There will be a chance for showers on
Friday, as an upper level disturbance moves through. The main
concern over the weekend and into early next week will be the
potential for warmer temperatures over the weekend /increase
winds. Wind speeds could approach high wind warning criteria from
Sunday into Monday over North Central MT. Temperatures do start to
cool a bit below normal by next Mon/Tue. Brusda

&&

.AVIATION...
Updated 1155 AM MDT Tue Jul 7 2020 (18Z TAF Period)

A cold front will move from west to east across the region this
afternoon. Thunderstorms, some with hail/strong winds will likely
accompany the front. An isolated tornado is possible across Central
MT. The storms exit our region generally by 01z Wednesday. Generally
VFR conditions expected overnight and into the day Wednesday. Brusda

For more detailed aviation weather and hazard information, please
see: weather.gov/zlc

NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing
runway closure.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  51  72  46  81 /   0   0   0   0
CTB  52  68  45  77 /   0  10   0   0
HLN  48  73  46  81 /   0   0   0   0
BZN  46  76  44  83 /  10   0   0  10
WYS  38  70  38  76 /  50   0   0   0
DLN  44  74  43  81 /   0   0   0  10
HVR  53  73  49  81 /  10  10   0   0
LWT  47  70  46  78 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
None.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jul 7, 3:10 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Great Falls MT
310 PM MDT Tue Jul 7 2020

MTZ015-054-055-072200-
Madison MT-Gallatin MT-Meagher MT-
310 PM MDT Tue Jul 7 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MEAGHER...NORTHEASTERN
MADISON AND GALLATIN COUNTIES UNTIL 400 PM MDT...

At 310 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles north of Manhattan to 12 miles
northwest of Crescent Lake. Movement was northeast at 40 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Bozeman, Belgrade, Manhattan, Big Sky, Logan, Maudlow, Four Corners,
Amsterdam, Bozeman Hot Springs, Gallatin Gateway, Church Hill and
Menard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
south central and central Montana.

LAT...LON 4509 11130 4587 11144 4611 11130 4624 11073
      4620 11072 4619 11078 4560 11080 4559 11086
      4553 11086 4552 11092 4536 11092 4535 11104
      4514 11104
TIME...MOT...LOC 2110Z 203DEG 37KT 4601 11127 4519 11119

JANGLIN
Local storm report, Jul 7, 3:21 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
321 PM MDT TUE JUL 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             2 SSW GALLATIN GATEWAY  45.56N 111.21W
07/07/2020  E0.70 INCH       GALLATIN           MT   TRAINED SPOTTER

&&

SLA
Local storm report, Jul 7, 3:28 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
328 PM MDT TUE JUL 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 PM     HAIL             2 NNW COFFEE CREEK      47.38N 110.10W
07/07/2020  E0.88 INCH       FERGUS             MT   PUBLIC

            HAIL UP TO NICKEL SIZE. TIME/LOCATION
            ESTIMATED.

&&

BRUSDA
Special weather statement, Jul 7, 3:30 PM MDT, 14 minutes before
Special Weather Statement
National Weather Service Great Falls MT
330 PM MDT Tue Jul 7 2020

MTZ011-047-072215-
Hill-Blaine-
330 PM MDT Tue Jul 7 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL BLAINE AND
NORTHEASTERN HILL COUNTIES...

At 329 PM MDT, a strong thunderstorm was located near Havre, moving
northeast at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Havre, Chinook, Beaver Creek and Lohman.

This includes the following highways...
 Highway 2 between mile markers 375 and 412.
 Highway 87 between mile markers 102 and 111.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Great Falls.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
north central Montana.

LAT...LON 4833 10964 4844 10987 4892 10981 4860 10902
TIME...MOT...LOC 2129Z 218DEG 30KT 4850 10960

TP
Local storm report, Jul 7, 3:39 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
339 PM MDT TUE JUL 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND GST     5 ENE FORESTGROVE       47.03N 108.98W
07/07/2020  E50 MPH          FERGUS             MT   TRAINED SPOTTER

            ESTIMATED WIND GUSTS NEAR 50 MPH. STORM
            STILL APPROACHING.

&&

BRUSDA
Local storm report, Jul 7, 3:43 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
343 PM MDT TUE JUL 7 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             3 SE HAVRE              48.51N 109.64W
07/07/2020  E0.25 INCH       HILL               MT   TRAINED SPOTTER

&&

ML

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:59 AM MDTSpecial Weather StatementTFXGlacier31 min
Jul 7, 7:15 AM MDTSpecial Weather StatementTFXGlacier30 min
Jul 7, 7:47 AM MDTSpecial Weather StatementTFXGlacier28 min
Jul 7, 11:30 AM MDTSpecial Weather StatementTFXMadison45 min
Jul 7, 11:36 AM MDTSpecial Weather StatementTFXBroadwater24 min
Jul 7, 12:39 PM MDTSpecial Weather StatementTFXCascade51 min
Jul 7, 12:40 PM MDTSpecial Weather StatementTFXBroadwater35 min
Jul 7, 12:53 PM MDTSpecial Weather StatementTFXGallatin37 min
Jul 7, 1:10 PM MDTSpecial Weather StatementTFXMeagher35 min
Jul 7, 1:27 PM MDTSpecial Weather StatementTFXChouteau33 min
Jul 7, 1:27 PM MDTSevere Thunderstorm WarningTFXGallatin33 min
Jul 7, 1:28 PM MDTSevere Thunderstorm WarningTFXBroadwater, Gallatin, Meagher32 min
Jul 7, 1:35 PM MDTSpecial Weather StatementTFXMadison25 min
Jul 7, 1:43 PM MDTSevere Thunderstorm WarningTFXChouteau47 min
Jul 7, 1:48 PM MDTSpecial Weather StatementTFXHill27 min
Jul 7, 1:52 PM MDTSpecial Weather StatementTFXLiberty38 min
Jul 7, 1:56 PM MDTSevere Thunderstorm WarningTFXMeagher18 min
Jul 7, 2:04 PM MDTSevere Thunderstorm WarningTFXGallatin, Madison26 min
Jul 7, 2:13 PM MDTSevere Thunderstorm WarningTFXHill, Liberty47 min
Jul 7, 2:29 PM MDTSpecial Weather StatementTFXGallatin31 min
Jul 7, 2:31 PM MDTSevere Thunderstorm WarningTFXBlaine, Chouteau, Hill59 min
Jul 7, 2:43 PM MDTSevere Thunderstorm WarningTFXChouteau, Fergus, Judith Basin32 min
Jul 7, 3:10 PM MDTSpecial Weather StatementTFXGallatin50 min
Jul 7, 3:13 PM MDTSevere Thunderstorm WarningTFXBlaine, Chouteau, Fergus, Judith Basin32 min
Jul 7, 3:30 PM MDTSpecial Weather StatementTFXBlaine45 min
Jul 7, 3:33 PM MDTTornado WarningTFXFergus27 min
Jul 7, 3:55 PM MDTTornado WarningTFXFergus20 min
Jul 7, 4:04 PM MDTSpecial Weather StatementTFXGallatin26 min
Jul 7, 4:09 PM MDTSpecial Weather StatementTFXBlaine36 min
Jul 7, 4:14 PM MDTSevere Thunderstorm WarningTFXBlaine46 min
Jul 7, 4:21 PM MDTSevere Thunderstorm WarningTFXBlaine9 min
Jul 7, 4:38 PM MDTSevere Thunderstorm WarningTFXBlaine21 min
Jul 7, 4:56 PM MDTSevere Thunderstorm WarningTFXBlaine17 min
Jul 7, 5:38 PM MDTSpecial Weather StatementTFX22 min

Nearby

Severe Thunderstorm Warnings in Montana, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.